Thunderstorm Wind, Furnas
- When
- June 30, 12:18 AM CST
- Where
- Furnas County, Edison
- Measured
- 52 kt (60 mph) measured gust
- Crop damage
- $125,000
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -99.770
Wind was accompanied by penny size hail.
m. CDT).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second consecutive night, a south-southeast tracking mesoscale convective system (MCS) rolled through mainly western portions of South Central Nebraska in a largely sub-severe state, mostly producing wind gusts as high as 45-55 MPH along with small hail and brief heavy downpours (including a measured 49 MPH gust at Lexington airport around 1230 a.m. CDT). However, shortly before 130 a.m. CDT on this early Thursday morning, a brief intensification along the southwestern flank of the storm complex yielded a lone report of measured 60 MPH gusts accompanied by penny size hail in the town of Edison.
The leading edge of this linear MCS first entered the northern and western fringes of South Central Nebraska between 11:30 p.m. and 12:30 a.m. CDT, gradually weakening (for the most part) after packing more of a punch earlier in the evening farther to the north and west. However, during the following hour, the aforementioned brief uptick in intensity over primarily Gosper, Furnas and Harlan counties resulted in the severe gusts in Edison. Shortly thereafter, radar again indicated weakening storm intensity as the main part of the complex exited southward into northern Kansas by 2:30 a.m. CDT. Additional showers/weak storms percolated on-and-off through the remainder of the pre-dawn hours, but nothing more came remotely close to being severe. Rainfall-wise, although there were no reports of impactful flooding, these storms dumped a quick 1-2 inches on parts of mainly Furnas and Harlan counties. This was a fairly standard-issue early-summer nocturnal convective event, as the Central Plains resided under seasonably-strong northwesterly flow in the mid-upper levels, directed between a broad trough centered over the northeast United States/southeast Canada and a high pressure ridge centered near the Four Corners region. At the surface, there we no notable features locally, with only broad, weak high pressure and dewpoints averaging in the mid-60s F ahead of the incoming MCS. Around the time of the Edison storm report, the mesoscale environment featured around 1000 J/kg most-unstable CAPE and decent deep-layer wind shear of 35-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 12:04 AM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 104 AM CDT THU JUN 30 2016 .SHORT TERM...(This evening through Thursday) Issued at 346 PM CDT Wed Jun 29 2016 The main question in the short term concerns the chances for showers and thunderstorms tonight and tomorrow. Hit and miss thunderstorm development is possible tonight. However this ultimately depends on the location and timing of the storms that fire out west and whether or not they can sustain themselves as they move into our area. Overall models are not consistent with this and do not have the showers maintain their strength as they track east into south central Nebraska. Some models are also hinting at a line building this evening in northeast Nebraska that could clip our eastern counties and dropping south late tonight. With 1500-2000 J/kg of mixed layer CAPE and up to 40kts of deep layer shear there is the potential for some marginally severe hail and wind if storms do make their way into the area tonight. And this is supported by the current severe weather outlook of a Marginal Risk. As for tomorrow a cold front makes its way through the CWA during the afternoon and evening time period bringing with it cooler temps and another chance of showers and thunderstorms. As with the chances for tonight this looks to be rather isolated in nature if anything even fires along the front. .LONG TERM...(Thursday night through Wednesday) Issued at 346 PM CDT Wed Jun 29 2016 Chances of thunderstorms continue most periods...but storms will be hit and miss so most areas will not see a lot of rain. A little below normal temps to begin the weekend...then a gradual warming trend with above normal temps by the middle of next week. The northwest flow regime is forecast to transition to a zonal flow by Sunday. Weak waves of energy will be moving through the flow and will be really hard to pin down in terms of timing and strength...so must opt to have chances of storms in almost every period. At the surface a quasi-stationary front will be in the area through Sunday...and then looks like it will move north as a warm front. While the front is in the area...any waves on the front could initiate storms. After the front moves north...it will be plenty unstable with increasing low level moisture...but the question is will there be too strong a cap for convection to overcome? Tough to suggest if one day will be more favorable for severe storms over another at this time due to uncertainty in instability and shear from one day to the next. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday night) Issued at 104 AM CDT Thu Jun 30 2016 General overview: As has been the case for a few days now, confidence is fairly high in VFR ceiling/visibility through the period, but is below average in the likelihood/timing of thunderstorm activity beyond the first few hours. Outside of storm activity, surface winds are expected to average near/below 10kt overall. Precipitation/thunderstorms: Will carry a 2-hour TEMPO group right off the bat to cover a seemingly weakening line of showers/storms moving in from the northwest. Other than north winds gusting to roughly 20kt behind the passing gust front, little else of impact expected. Beyond these first few hours, additional thunderstorm activity is certainly possible, potentially later this morning, but more-so this afternoon. However, confidence is just flat out too low in occurrence/timing to even advertise a generic "vicinity" (VCTS) at this time. Surface wind: Other than any thunderstorm outflow effects, winds should generally average around/under 10kt from the northeast behind a weak passing cold front. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Petr LONG TERM...Eddy AVIATION...Pfannkuch
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1038 PM CDT WED JUN 29 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1038 PM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS. SEVERE STORMS MAY OCCUR AND PRODUCE HAIL THE SIZE OF QUARTERS AND WIND GUSTS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE THURSDAY THROUGH TUESDAY TIME FRAME. WIDESPREAD SEVERE WEATHER IS NOT GENERALLY EXPECTED...ALTHOUGH THERE IS A MARGINAL RISK OF STRONG TO SEVERE THUNDERSTORMS FOR PARTS OF ROOKS AND OSBORNE COUNTIES IN NORTH CENTRAL KANSAS FOR FRIDAY NIGHT. ADDITIONAL CHANCES FOR SEVERE WEATHER ARE NOT OUT OF THE REALM OF POSSIBILITY AFTER FRIDAY NIGHT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSES THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1112 PM CDT WED JUN 29 2016
NEZ039-300445-
VALLEY NE-
1112 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 1145 PM
CDT...
AT 1110 PM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS ASSOCIATED
WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
ELYRIA TO NEAR FORT HARTSUFF STATE PARK TO 18 MILES WEST OF ARCADIA.
MOVEMENT WAS SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ORD...ARCADIA...ELYRIA AND FORT HARTSUFF STATE PARK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4174 9876 4151 9894 4140 9920 4172 9921
4174 9914
TIME...MOT...LOC 0410Z 296DEG 25KT 4184 9887 4176 9910 4149 9948
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1149 PM CDT WED JUN 29 2016
NEZ039-040-046-047-300530-
HOWARD NE-GREELEY NE-SHERMAN NE-VALLEY NE-
1149 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR VALLEY...HOWARD...GREELEY AND
SHERMAN COUNTIES UNTIL 1230 AM CDT...
AT 1148 PM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS ASSOCIATED
WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
GREELEY TO 7 MILES SOUTHWEST OF ARCADIA. MOVEMENT WAS SOUTHEAST AT
35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ORD...ST. PAUL...LOUP CITY...SPALDING...GREELEY...SCOTIA...ARCADIA...NORTH
LOUP...WOLBACH...LITCHFIELD...ELBA...ASHTON...BOELUS...FARWELL...ROCKVILLE...
HAZARD...ELYRIA...COTESFIELD...CUSHING AND FORT HARTSUFF STATE PARK.
LAT...LON 4174 9829 4127 9829 4105 9876 4106 9921
4174 9921
TIME...MOT...LOC 0448Z 314DEG 32KT 4171 9862 4133 9918
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1227 AM CDT THU JUN 30 2016
NEZ060-072-073-300615-
GOSPER NE-PHELPS NE-DAWSON NE-
1227 AM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...GOSPER AND PHELPS
COUNTIES UNTIL 115 AM CDT...
AT 1227 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OVERTON TO 7 MILES WEST OF ELWOOD.
MOVEMENT WAS SOUTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...HOLDREGE...COZAD...BERTRAND...ELWOOD...OVERTON...LOOMIS...
SUMNER...FUNK...ATLANTA...EDDYVILLE...SMITHFIELD...JOHNSON LAKE AND
FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 254.
LAT...LON 4080 10022 4105 9954 4105 9943 4070 9943
4067 9941 4067 9932 4036 9918 4035 10009
4044 10009 4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0527Z 328DEG 38KT 4077 9948 4062 10000
BILLINGS WRIGHTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.78W
06/30/2016 M49 MPH DAWSON NE AWOS
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1258 AM CDT THU JUN 30 2016 NEZ082-083-300645- FURNAS NE-HARLAN NE- 1258 AM CDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR FURNAS AND HARLAN COUNTIES UNTIL 145 AM CDT... AT 1258 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LOOMIS TO 7 MILES NORTH OF HOLBROOK. MOVEMENT WAS SOUTH AT 40 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ALMA...CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ORLEANS...HOLBROOK... STAMFORD...EDISON...WILSONVILLE...HUNTLEY...RAGAN...HENDLEY AND HOLLINGER. LAT...LON 4035 10020 4035 9926 4000 9925 4000 10019 TIME...MOT...LOC 0558Z 352DEG 34KT 4045 9952 4041 10002 BILLINGS WRIGHT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT THU JUN 30 2016
NEZ072-073-300630-
GOSPER NE-PHELPS NE-
115 AM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND SOUTHERN PHELPS
COUNTIES UNTIL 130 AM CDT...
AT 115 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ATLANTA TO 6 MILES NORTH OF HOLBROOK.
MOVEMENT WAS SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOLDREGE...BERTRAND...LOOMIS AND ATLANTA.
LAT...LON 4044 10009 4044 9998 4055 9998 4057 9936
4035 9918 4035 10010
TIME...MOT...LOC 0615Z 309DEG 27KT 4042 9952 4040 10004
BILLINGS WRIGHTThe Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 06:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind was accompanied by penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633551.